New Mexico, 2011Heavy Snow in New Mexico, December 2 to 3, 2011
December 2 to 3, 2011 · NWS EPZ · 2 events in 2 counties and zones
A strong upper low started to eject out of Southwest Arizona while a back door cold front brought colder air in at the lower levels. The slow movement of the system and strong forcing allowed up to 8 inches of snow to fall in the Gila and Sacramento Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low started to eject out of Southwest Arizona while a back door cold front brought colder air in at the lower levels. The slow movement of the system and strong forcing allowed up to 8 inches of snow to fall in the Gila and Sacramento Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 2, 3:32 AM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Dec 2, 3:32 AM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
332 AM MST FRI DEC 2 2011
.SYNOPSIS...
CONTINUED BREEZY AND QUITE A BIT COOLER TODAY BEHIND YESTERDAY'S
POWERFUL COLD FRONT. AN UPPER-LEVEL STORM SYSTEM WILL SLOWLY MOVE
OVER THE REGION TODAY AND TONIGHT. THIS WILL BRING PLENTY OF
CLOUD COVER TODAY AND BEGIN TO DEVELOP WIDESPREAD PRECIPITATION
STARTING THIS AFTERNOON AND CONTINUING THROUGH SATURDAY MORNING
ACROSS THE REGION. THIS STORM WILL BRING HEAVY SNOWS TO THE AREA
MOUNTAINS...WITH A MIX OF RAIN AND SNOW TO THE DESERT LOWLANDS.
THE SYSTEM WILL LIFT TO THE NORTH AWAY FROM THE REGION SATURDAY
AND BRING AN END TO PRECIPITATION. HOWEVER IT APPEARS THAT THE
WEATHER WILL CONTINUE UNSETTLED THROUGH TUESDAY. NORTHERLY WINDS
WILL KEEP THE WEATHER QUITE COOL WITH TEMPERATURES SIGNIFICANTLY
BELOW NORMAL. AFTER A SHORT BREAK SUNDAY ANOTHER UPPER STORM WILL
DROP IN ON MONDAY. A STRONG COLD FRONT AHEAD OF THE SYSTEM WILL
PRIME THE REGION FOR MORE SNOW WITH SNOW EXPECTED EVEN AT THE
LOWEST DESERT FLOOR ELEVATIONS.
&&
.DISCUSSION...
AN AMPLIFIED AND ACTIVE JET STREAM WILL KEEP UPPER-LEVEL STORM
SYSTEMS AND SURFACE COLD FRONTS MOVING ACROSS THE REGION THROUGH
NEXT TUESDAY...KEEPING THE WEATHER PATTERN ACTIVE AND COMPLICATED.
THE FIRST COLD FRONT PUSHED IN LATE YESTERDAY AND WINDS REMAIN
STRONG OVERNIGHT IN A TIGHT SURFACE PRESSURE GRADIENT. THE COLD
AIR HAS ALLOWED FOR SATURATED CONDITIONS AND LOW CLOUDS AND FOG
EAST DESPITE THE WINDS. THUS POTENTIAL FOR DRIZZLE AND FREEZING
FOG OVER PORTIONS OF OTERO AND HUDSPETH COUNTIES THIS MORNING.
TO OUR WEST THE UPPER STORM SYSTEM CONTINUES TO SPIN OVER SW AZ
JUST EAST OF YUMA. ON THE FRONT SIDE OF THE STORM A WIDE BAND OF
LIGHT SHOWERS CONTINUES TO STREAM S TO N OVER EASTERN AZ. AS OF
YET THEY HAVE NOT SPILLED INTO W NM. THAT IS EXPECTED TO HAPPEN
MID DAY AS THE UPPER STORM BEGINS TO SHIFT EAST TOWARDS NM.
IMPRESSIVE DYNAMICS...110KT JET...STRONG VORT CENTER...AND COOLING
TEMPS ALOFT...WILL MOVE OVER THE WESTERN CWFA BEGINNING LATE
MORNING...DRIFT EAST OVER THE CENTRAL CWFA EARLY EVENING...AND THEN
MOVE OVER EASTERN PARTS OF THE CWFA OVERNIGHT. GFS SHOWS HIGHER
QPF NUMBERS BUT BOTH IT AND THE GFS SHOW PW OF WELL ABOVE NORMAL
6/10THS OF AN INCH AND GOOD QPFS. WITH COLDER AIR RUSHING IN
TONIGHT BEHIND THE FRONT SNOW LEVELS WILL START OUT PRETTY LOW.
EXPECTING SNOW DOWN TO 6000FT OVER THE GILA THIS AFTERNOON. SNOW
LEVELS WILL DROP TO 5000FT THIS EVENING...AND 4500FT OVERNIGHT.
PROG SOUNDING SHOW THE BEST MOISTURE 00Z THIS AFTN THROUGH 15Z SAT
MORN.
LOW LEVEL TEMPERATURE PROFILES PUT A FAIR PORTION OF LOWLANDS IN A
SNOW EVENT TONIGHT...THIS WOULD BE THE SIERRA...DONA ANA...AND
OTERO LOWLANDS IN PARTICULAR. THE SOUTHERN/W TX LOWLANDS ARE RIGHT
ON THE RAIN/SNOW EDGE TEMPERATURE PROFILE WISE. THUS HAVE ADDED A
SNOW ADVISORY FOR MUCH OF THE SOUTHERN NM LOWLANDS FOR THIS
EVENING/OVERNIGHT. MODELS SHOW THE HEAVIEST SNOW POTENTIAL OVER
THE SACS WITH 6-12". SURROUNDING LOWLANDS...EVEN PORTIONS OF THE
LOWLANDS EAST OF THE RIO GRAND COULD SEE AS MUCH AS 5" OF SNOW
ACCORDING TO BOTH THE NAM AND THE GFS. THEY ARE EVEN GIVING 1-2"
OVER EL PASO.
MOST PRECIPITATION SHOULD END BY LATE MORNING SATURDAY AS THE MAIN
SYSTEM LIFTS NORTH AND EXITS THE REGION. A SECONDARY AND WEAKER
UPPER LOW LOOKS TO SLIP ACROSS THE REGION LATE SUNDAY TO GIVE THE
MTNS ANOTHER SHOW OF ADDITIONAL SNOW SHOWERS AFTER A SHORT BREAK.
MODELS ARE NOW SHOWING ANOTHER STRONG UPPER SYSTEM/SURFACE COLD
FRONT COMBO TO IMPACT THE REGION LATE MONDAY/EARLY TUESDAY. THIS
ONE LOOKS TO HAVE LESS MOISTURE...BUT COLDER TEMPERATURES. AS IT
STANDS NOW THIS SYSTEM WOULD LAY DOWN SNOW ALL AREAS...INCLUDING
THE LOWEST DESERT ELEVATIONS...FOR THE DURATION OF THE EVENT.
TEMPERATURES LOOK TO BE QUITE COLD WITH MAX TEMPS 20-25 DEGREES
BELOW NORMAL. STAY TUNED.
&&
.AVIATION...VALID 02/12Z-03/12Z.
A STRONG BACKDOOR COLD FRONT HAS MOVED EAST TO THE ARIZONA STATE LINE.
AN UPPER-LEVEL STORM SYSTEM IS MOVING OVER THE REGION FROM THE WEST.
THIS AM...INCREASING CHANCES OF -SHSN OVR MTNS OF GILA...ABV 6500
FT. LOW CLOUDS AND ICING BR OVR SACREMANTO MTNS. BOTH AREAS WITH
IFR CONDS POSSIBLE WITH LOW CIGS AND VSBYS. MTN TOPS OBSCD AT
TIMES. WINDS 080-110 15-25KTS THIS AM.
THIS PM...INCREASING CHANCES FOR LOWLAND -SHRA AND MTN -SHSN FROM
WEST TO EAST. MVFR AND IFR AREAS AS CIGS INCREASE AND LOWER. WINDS
GENRLY 100-130 10-15G25KTS. SKIES SCT-BKN060 BKN-OVC120-150.
OCNL MDT CLR AIR TURBC 18Z-12Z 20K-35K MSL WITH STG JET OVER
100KTS DOWN TO 35K MSL.
&&
.FIRE WEATHER...
STRONG EAST WINDS WILL CONTINUE THIS MORNING BEHIND YESTERDAYS
POWERFUL COLD FRONT PASSAGE. WINDS WILL SLACKEN LATER IN THE DAY
BUT CONTINUE MILDLY BREEZY AND GUSTY THROUGH THE EARLY AFTERNOON.
TODAY A STRONG AND COLD LOW PRESSURE SYSTEM ALOFT WILL APPROACH
FROM THE WEST AND MOVE ACROSS THE REGION FRIDAY THROUGH SATURDAY
BRINGING WIDESPREAD PRECIPITATION ACROSS THE REGION WITH THE
POTENTIAL FOR HEAVY SNOW OVER THE MOUNTAINS (ESPECIALLY THE
SACRAMENTO MOUNTAINS) FRIDAY AND SATURDAY WITH MAINLY COLD RAIN
AND POSSIBLY A MIX OF RAIN AND SNOW TO THE LOWLANDS. THIS SYSTEM
WILL BE SLOW TO EXIT WITH ADDITIONAL MOUNTAIN SNOW POSSIBLE
THROUGH SUNDAY. IT NOW APPEARS THAT YET ANOTHER UPPER-LEVEL STORM
SYSTEM...WITH A STRONG SURFACE COLD FRONT...WILL WILL DROP OVER
THE REGION FROM THE NORTH ON MONDAY. CURRENT FORECAST MODELS
INDICATE VERY COLD AIR MOVING IN BEHIND THE FRONT. THUS IT LOOKS
LIKE THE ENTIRE AREA...ALL ELEVATIONS...WILL SEE MORE SNOW MONDAY
AFTERNOON THROUGH TUESDAY MORNING. TEMPERATURES WILL BE SLIGHTLY
TO SIGNIFICANTLY BELOW NORMAL THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 52 36 52 30 48 / 40 70 10 0 10
SIERRA BLANCA TX 47 32 50 28 43 / 30 60 10 0 10
LAS CRUCES 51 31 50 31 47 / 40 70 20 0 10
ALAMOGORDO 46 28 46 27 43 / 40 80 20 10 20
CLOUDCROFT 30 22 30 15 23 / 50 100 40 30 20
TRUTH OR CONSEQUENCES 48 29 46 30 43 / 50 60 20 10 10
SILVER CITY 43 26 40 26 35 / 70 70 30 20 10
DEMING 51 32 49 31 43 / 50 60 20 10 10
LORDSBURG 52 33 49 29 45 / 60 50 20 20 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 11 AM MST
SATURDAY FOR NMZ023-024-031-032.
WINTER STORM WARNING FROM NOON TODAY TO 6 PM MST SATURDAY FOR
NMZ025.
WIND ADVISORY UNTIL 4 AM MST EARLY THIS MORNING FOR NMZ024-025-
032.
FREEZING RAIN ADVISORY UNTIL NOON MST TODAY FOR NMZ025.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO NOON MST SATURDAY
FOR NMZ022.
TX...WIND ADVISORY UNTIL 4 AM MST EARLY THIS MORNING FOR TXZ055-056.
FREEZING RAIN ADVISORY UNTIL 9 AM MST THIS MORNING FOR TXZ056.
&&
14-BIRDHazardous weather outlook, Dec 1, 7:37 AM MST, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
737 AM MST THU DEC 1 2011
NMZ022>025-030>032-TXZ055-056-021445-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
737 AM MST THU DEC 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
MUCH OF TODAY WILL BE NICE WITH MILD TEMPERATURES. LATE THIS AFTERNOON
AND EVENING STARTS A TRANSITION TO A PERIOD OF UNSETTLED AND
POTENTIALLY IMPACTING WEATHER. FIRST A STRONG COLD FRONT WILL
ARRIVE THIS AFTERNOON OVER THE SACRAMENTO MOUNTAINS AND PUSH INTO
THE RIO GRANDE BY SUNSET. THIS FEATURE WILL ARRIVE WITH 25-35 MPH
OR STRONGER WINDS AND POSSIBLY SOME BLOWING DUST. A WIND ADVISORY
BEGINS AT 4PM AND EXTENDS OVERNIGHT THROUGH 4AM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY MORNING A DEEP UPPER-LEVEL PACIFIC STORM SYSTEM WILL BEGIN
TO MOVE TOWARDS THE REGION FROM THE WEST. THIS FEATURE WILL
PROVIDE SOME INSTABILITY AND DYNAMICS WHICH WILL GIVE RISE TO
INCREASING PRECIPITATION POTENTIAL OVER WESTERN PORTIONS
OVERNIGHT. SNOW MOUNTAINS AND COLD RAIN BELOW 6000 FT. FRIDAY INTO
SATURDAY WILL BE SIGNIFICANTLY COOLER WITH INCREASING RAIN AND
SNOW CHANCES ACROSS THE ENTIRE REGION AS THE UPPER SYSTEM TRACKS
OVER THE AREA.
SNOW LEVELS WILL DROP TO UNDER 5000FT ON SATURDAY AND ANY
PRECIPITATION THAT FALLS SATURDAY NIGHT ON THE STORMS BACKSIDE
SHOULD FALL AS NOW AT ALL LOCATION. AS MUCH AS 5-10 INCHES OF SNOW
IS POSSIBLE OVER AREA MOUNTAINS...WITH TRACE TO LIGHT LOWLAND
ACCUMULATIONS.
THE SYSTEM WILL EXIT THE REGION EARLY SUNDAY. THE REST OF THE
PERIOD WILL BE FAIR AND CHILLY AS RIDGING ALOFT WORKS BACK OVER
THE SOUTHWEST.
.SPOTTER INFORMATION STATEMENT...
BIRD
Heavy Snow, Southwest Mountains/Lower Gila Region
- When
- December 2, 6:00 AM MST to December 3, 7:00 AM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Reported by
- Trained Spotter
The heaviest snow across the Gila region was 2 miles west-southwest of White Signal where 8.0 inches was reported. Other snowfall totals across the area included 7.5 inches 9 miles east-northeast of Bayard, 7.0 inches 3 miles north-northeast of Tyrone, 6.5 inches 3 miles north of Silver City and 5.0 inches 2 miles south-southwest of Little Walnut Village.
Heavy Snow, Southern Sacramento Mountains
- When
- December 2, 6:00 PM MST to December 3, 12:00 PM MST
- Where
- Southern Sacramento Mountains forecast zone
- Reported by
- CoCoRaHS
The heaviest snow to occur across the Southern Sacramento Mountains was reported 2 miles southwest of Cloudcroft where 8.0 inches of snow fell. Other reports included 7.4 inches in Cloudcroft, 7.0 inches 2 miles south of Cloudcroft, 6.7 inches in Sunspot, and 4.0 inches near High Rolls.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Freezing Fog in New Mexico, December 2 to 3, 20112 deaths · 19 events
- Winter Weather in Texas, December 2 to 3, 20111 death · $505,000 · 2 events
- Winter Weather in Iowa, December 2 to 3, 20111 death · $5,000 · 1 event
- Frost and Freeze in California, December 2 to 7, 201124 events
- Winter Storm and Winter Weather in Colorado, December 2 to 4, 201116 events
- Strong Wind in South Dakota, December 2, 20111 injured · 1 event
- Flooding in Illinois, December 2 to 31, 2011$3,000 · 2 events
- Winter Weather in Kansas, December 2 to 3, 20112 events
- Frost and Freeze in Oregon, December 2, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356731, 356732.